Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 293, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 13, 2001, 4:59 PM CDT for Graham County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 13, 2001, 4:59 PM CDT (21:59 UTC)
- Expired
- Sep 13, 2001, 6:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Graham County, KS
The radar
The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 5:46 PM CDT | Hail 0.75 | Hill City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
756 WUUS53 KGLD 132200 SVRGLD KSC065-132300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 459 PM CDT THU SEP 13 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAHAM COUNTY IN NORTHWEST KANSAS * UNTIL 600 PM CDT * AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF MORLAND...OR ABOUT 14 MILES WEST OF HILL CITY...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ LAT...LON 3930 10015 3926 10007 3956 9979 3955 10016 SVEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:07 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Sep 13, 3:07 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 207 PM MDT THU SEP 13 2001 THIS WILL BE A COMPLICATED FORECAST WITH ALL PARAMETERS THIS AFTERNOON. MODELS WILL NOT BE MUCH HELP AS INITIALIZATION PROBLEMS HAVE PLAGUED ALL OF THEM. ETA PRETTY MUCH MISSED ACTIVITY ONGOING IN THE DESERT SOUTHWEST...PLUS IT MISSED LOW LEVEL MOISTURE ADVECTION ACROSS THE FORECAST AREA. NGM ALSO IS TOO DRY WITH LOW LEVELS AND SHOWS ITS CUSTOMARY NORTHERN BIAS WITH SURFACE LOW IN THE LATER PERIODS. THIS LEAVES THE AVN...WHICH ALSO HAS ITS PROBLEMS...BUT IS AT LEAST SHOWING SOME DECENT CONTINUITY FROM PREVIOUS RUNS. IT ALSO CAUGHT THE INCREASE IN LOW LEVEL MOISTURE OVER WESTERN KANSAS... THOUGH IT REMAINS TOO COOL ON SURFACE AND LOW LEVEL FEATURES. IN THE FIRST PERIOD...THE MAIN CHALLENGE WILL INITIALLY BE WITH CONVECTIVE FORECASTING. BEST INSTABILITY AXIS RUNS FROM GRAHAM COUNTY KANSAS TO SOUTHWEST NEBRASKA. APPROACHING SHORT WAVE...THOUGH WEAK...WILL INTERACT WITH UNSTABLE AIR MASS PLUS WEAK SURFACE BOUNDARY TO PRODUCE SCATTERED THUNDERSTORMS THIS EVENING/TONIGHT. WEAK CONVECTION HAS JUST DEVELOPED ALONG DRY LINE IN EASTERN COLORADO. WILL INDICATE THE BEST THREAT IN THE INSTABILITY AXIS AND ACROSS YUMA COUNTY COLORADO NEAR DRY LINE. LOW LEVEL JET WILL DEVELOP EAST OF THE COLORADO BORDER...AND THIS ALSO WILL ENHANCE CONVECTION. FINALLY...WITH DEWPOINTS IN THE UPPER 50S AND 60S... STRATUS WILL FORM LATE TONIGHT. IN THE SECOND PERIOD...THERE ARE A NUMBER OF FACTORS THAT WILL GREATLY IMPACT THE FORECAST. WEAK BOUNDARY WILL DROP SLIGHTLY SOUTH DURING THE DAY AND WILL SERVE AS A FOCUS FOR CONVECTION. AS MID LEVEL LOW MOVES CLOSER TO THE AREA...DYNAMICS...WARM AIR ADVECTION...AND WINDS WILL INCREASE. THIS WILL SET THE STAGE FOR A DECENT POTENTIAL FOR SEVERE WEATHER DURING THE AFTERNOON AND EVENING. COMPLICATING THINGS...HOWEVER...WILL BE THE MORNING LOW CLOUDS. IF LOW CLOUDS ARE STUBBORN AND DO NOT CLEAR AS EXPECTED...AIR MASS WILL STABILIZE AND TEMPERATURES WILL BE MUCH COOLER THAN FORECAST. LATER PERIODS...UPPER LOW WILL MOVE OVER MONTANA SATURDAY WHICH WILL FLATTEN THE FLOW ACROSS THE AREA. WEAK WAVES WILL MOVE ACROSS THE FORECAST AREA...AND CANNOT RULE OUT A CHANCE FOR SHOWERS DURING THOSE TIMES. WEAK BOUNDARY WILL BE SOUTH OF THE AREA...SO TEMPERATURES WILL BEGIN TO COOL. EXTENDED PORTION...MRF SHOWS UNSETTLED WEATHER ACROSS THE HIGH PLAINS THROUGH DAY 6. NEXT SIGNIFICANT LOW IS DUE TO MOVE ACROSS EASTERN COLORADO ON TUESDAY...AND ACROSS FORECAST AREA WEDNESDAY MORNING. WILL INDICATE DRY CONDITIONS THURSDAY AS SUBSIDENCE DEVELOPS BEHIND TROUGH. .GLD...NONE MENTZER
In the hours before
Special weather statement, Sep 13, 11:45 AM CDT, 5 hours 14 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT THU SEP 13 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT. THE AIR MASS WILL CONTINUE TO BECOME MORE MOIST AND UNSTABLE OVER THE REGION. A STATIONARY FRONT WILL REMAIN OVER SOUTHERN NEBRASKA AS A DRY LINE CONTINUES TO DEVELOP OVER EASTERN COLORADO. A COUPLE OF UPPER LEVEL STORM SYSTEMS WILL ALSO MOVE IN FROM THE WEST THIS AFTERNOON AND EVENING. THE COMBINATION OF ALL THESE FACTORS WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP OVER THE ENTIRE AREA. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE ALONG AND NORTH OF A HILL CITY TO COLBY TO FLAGLER COLORADO LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS FROM THESE STORMS. ON FRIDAY...THE AIR MASS WILL BECOME EVEN MORE MOIST AND UNSTABLE. A MUCH STRONGER UPPER LEVEL STORM SYSTEM WILL MOVE IN FROM THE WEST TO ACT ON THIS AIR MASS. AS A RESULT...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED WITH SOME OF THESE STORMS BECOMING SEVERE. BULLER
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.